A common polymorphism associated with antibiotic-induced cardiac arrhythmia

Federico Sesti, Geoffrey W. Abbott, Jian Wei, Katherine T. Murray, Sanjeev Saksena, Peter J. Schwartz, Silvia G. Priori, Dan M. Roden, Alfred L. George, Steve A.N. Goldstein

Research output: Contribution to journalArticle

424 Scopus citations

Abstract

Drug-induced long QT syndrome (LQTS) is a prevalent disorder of uncertain etiology that predisposes to sudden death. KCNE2 encodes MinK-related peptide 1 (MiRP1), a subunit of the cardiac potassium channel I(Kr) that has been associated previously with inherited LQTS. Here, we examine KCNE2 in 98 patients with drug-induced LQTS, identifying three individuals with sporadic mutations and a patient with sulfamethoxazole-associated LQTS who carried a single-nucleotide polymorphism (SNP) found in ≃1.6% of the general population. While mutant channels showed diminished potassium flux at baseline and wild-type drug sensitivity, channels with the SNP were normal at baseline but inhibited by sulfamethoxazole at therapeutic levels that did not affect wild-type channels. We conclude that allelic variants of MiRP1 contribute to a significant fraction of cases of drug-induced LQTS through multiple mechanisms and that common sequence variations that increase the risk of life-threatening drug reactions can be clinically silent before drug exposure.

Original languageEnglish (US)
Pages (from-to)10613-10618
Number of pages6
JournalProceedings of the National Academy of Sciences of the United States of America
Volume97
Issue number19
DOIs
StatePublished - Sep 12 2000
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • General

Keywords

  • Bactrim
  • LQTS
  • MiRP1
  • SNP
  • Sulfamethoxazole

Fingerprint Dive into the research topics of 'A common polymorphism associated with antibiotic-induced cardiac arrhythmia'. Together they form a unique fingerprint.

  • Cite this

    Sesti, F., Abbott, G. W., Wei, J., Murray, K. T., Saksena, S., Schwartz, P. J., Priori, S. G., Roden, D. M., George, A. L., & Goldstein, S. A. N. (2000). A common polymorphism associated with antibiotic-induced cardiac arrhythmia. Proceedings of the National Academy of Sciences of the United States of America, 97(19), 10613-10618. https://doi.org/10.1073/pnas.180223197